Colorado, 2019

Hail in Colorado, May 28, 2019

May 28, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce hail in Cheyenne County, Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce hail in Cheyenne County, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 2:22 PM MST, 1 minute earlier.

Area forecast discussion, May 28, 2:22 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
322 PM MDT Tue May 28 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM MDT Tue May 28 2019

The primary forecast concern from this afternoon through the
overnight period is on the possibility of thunderstorms across the
area.

Another round of fog and low clouds overnight last night has set
up a differential heating boundary across the southern part of the
forecast area today. There is also a frontal boundary sweeping
across the area today from west to east as a surface low pressure
area moves out of southeast Colorado into western Kansas with the
upper low further back over northeast Colorado expected to move
over southwest Nebraska this evening.

The SPC slight risk area highlights the area of better heating to
the south combined with the cooler temperatures a loft to produce
an area of instability that is coincident with the area of surface
convergence. Expect an area of isolated to scattered
thunderstorms across the forecast area with the possibility of
severe storms extending from east central Colorado along the I-70
corridor into western Kansas from mid-afternoon through the
evening hours. Also expect showers to linger into the late evening
and overnight hours.

.LONG TERM...(Wednesday through Tuesday)
Issued at 238 PM MDT Tue May 28 2019

A closed low continues to lift northeastward through Thursday as a
ridge builds in behind it over the central U.S. High pressure fills
in across the western, central, and southeastern U.S. through
Tuesday. Another closed low sets up over southern California by
Friday night. This low weakens over the following days, shifting
south and sitting over the Baja of California through Tuesday.

At the surface, high pressure moves in over the Intermountain West
and Plains through Saturday. A weak low could develop by Sunday on
the Colorado/Kansas border along a stationary boundary. The boundary
is expected to move out of the Tri-State region by Tuesday. Rain and
thunderstorms are expected Friday, with chances returning Sunday
through Monday night associated with the boundary.

A warming trend is expected with the ridging that will be building
over the central U.S. High temperatures are expected to increase
from the upper 50s to 60s tomorrow into the 80s by Saturday. Low
temperatures follow the same warming trend increasing from the 40s
to 50s and lower 60s by Sunday night. The temperature forecast will
likely increase over the coming days as models seem to be trending
warmer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue May 28 2019

At GLD, LIFR conditions with low ceilings and fog will transition
through IFR to MVFR by 20Z and VFR by 22Z as showers and a few
thunderstorms move through the area. Conditions will return to
MVFR after 06Z as ceilings lower again following the passage of
showers. VFR conditions are expected after 15Z as lower ceilings
increase.

MCK will see IFR conditions through 00Z with isolated showers and
thunderstorms move through the area between 21Z-03Z. After 03Z
MVFR conditions are expected to persist through the remainder of
the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 28, 9:38 AM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1038 AM MDT Tue May 28 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1038 AM MDT Tue May 28 2019 /1138 AM CDT Tue May 28 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected across the area
from this afternoon through tonight. A few of these storms could
become severe during the afternoon and evening hours mainly along
and north of the Interstate 70 corridor. Large hail around one inch
along with damaging winds will be the primary threats. Lower threats
include the possibility of localized heavy rain leading to flash
flooding and an isolated tornado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

In the hours before

Local storm report, May 28, 8:56 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 ESE WRAY              40.06N 102.17W
05/27/2019  M2.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK 2 INCH HAIL 3
            MILES E AND 2 MILES SOUTH OF WRAY, CO. THEY
            ALSO REPORTED BROKEN TREE BRANCHES, BUT NO
            THICKNESS WAS GIVEN OF THE BRANCHES.

1100 PM     HAIL             2 E WRAY                40.08N 102.19W
05/27/2019  E2.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED 2 INCH HAIL 2 MILES E OF
            WRAY, CO.

1100 PM     HAIL             5 WNW WRAY              40.11N 102.32W
05/27/2019  M2.00 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK 2 INCH HAIL AT
            COUNTY ROAD CC & 37 (WEST OF WRAY, CO.).

1030 PM     HAIL             YUMA                    40.12N 102.72W
05/27/2019  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

0550 PM     HAIL             3 NNE CLARKVILLE        40.41N 102.59W
05/27/2019  E1.25 INCH       YUMA               CO   PUBLIC

            UP TO HALF DOLLAR SIZED HAIL REPORTED.
            PASTURE GRASSES BLOWN DOWN. VIA FACEBOOK.

0533 PM     TORNADO          4 SSE CLARKVILLE        40.32N 102.59W
05/27/2019                   YUMA               CO   STORM CHASER

            FOOTAGE OF TORNADO FROM A STORM CHASER
            NORTHEAST OF YUMA.

&&
Special weather statement, May 28, 1:40 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
240 PM MDT Tue May 28 2019

COZ092-282115-
Cheyenne County CO-
240 PM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Kit Carson, or 20 miles southwest of Cheyenne
Wells, moving east at 10 mph.

Pea size inch and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

LAT...LON 3868 10277 3872 10273 3879 10263 3881 10250
      3861 10244 3861 10274
TIME...MOT...LOC 2039Z 248DEG 7KT 3865 10267

Vincent
Special weather statement, May 28, 2:04 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT Tue May 28 2019

COZ092-282145-
Cheyenne County CO-
304 PM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne Wells, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 147 and 158.

LAT...LON 3878 10250 3888 10252 3899 10216 3877 10210
TIME...MOT...LOC 2104Z 260DEG 17KT 3884 10242

Vincent
Special weather statement, May 28, 2:07 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Tue May 28 2019

KSZ027-028-282145-
Wallace KS-Logan KS-
307 PM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND WESTERN
LOGAN COUNTIES UNTIL 345 PM MDT/445 PM CDT/...

At 307 PM MDT/407 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Wallace, or 10 miles east of Sharon Springs, moving
east at 20 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Winona and Wallace.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3879 10164 3898 10167 3908 10125 3875 10120
TIME...MOT...LOC 2107Z 258DEG 16KT 3887 10157

Vincent
Special weather statement, May 28, 2:10 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
310 PM MDT Tue May 28 2019

COZ091-092-282145-
Kit Carson County CO-Cheyenne County CO-
310 PM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 345
PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Flagler, moving east at 20 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
408.

LAT...LON 3913 10316 3928 10315 3935 10282 3889 10281
      3893 10316
TIME...MOT...LOC 2110Z 253DEG 17KT 3911 10314

Vincent
Local storm report, May 28, 2:19 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SSE SHARON SPRINGS    38.89N 101.75W
05/28/2019  M0.70 INCH       WALLACE            KS   TRAINED SPOTTER

            A MIX OF PEA TO DIME SIZED HAIL. HEAVY RAIN.

&&

JN

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 28, 2:23 PM MST
Where
Cheyenne County, 4.36 mi E of Firstview
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.810, -102.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828229.